DOs and DONTs

If you are supporting someone experiencing withdrawal syndrome due to discontinuing a benzodiazepine or an antidepressant, you may find that the usual approaches are not effective. Withdrawal can cause bizarre behavior and uncommon physical and psychological reactions. This can be overwhelming and so you may be feeling unsure about how to proceed.

The most important thing you can do is be there, be available, and almost constantly give encouragement. Be gentle. Comfort him or her in verbal and non-verbal ways: a warm non-caffeine drink, holding a hand or a gentle touch of reassurance is good if appropriate. You can let them know it is okay to cry, be angry, or be silent if they need to.

We ask you to withhold judgement and to try to be as patient as possible. A problematic withdrawal can take everyone involved into a what may seem to be a whirlwind of drama, uncharacteristic behaviour, financial difficulties, relationship friction and more – beyond the realms of reason. But all of this is temporary, withdrawal-induced, and will go with recovery.

For those who visit, it is a good idea to let them know how much time you are able to spend: “We can talk for an hour or so, but then I need to go to the supermarket, then pick up the children from school.” This will allow time for your friend or relative to relax, knowing that you are available for that time and that they won’t be a ‘burden’ to you. (This is often an issue of concern between friends.


  • Learn as much as you can about withdrawal
  • Be there for them
  • Reassure them that withdrawal is temporary and they will recover, as often as is required (which can be almost constantly)
  • Listen without judgement
  • Respect their decision if they prefer not to discuss withdrawal
  • Offer support in practical ways too (shopping, mowing the lawn, babysitting, etc.)
  • Encourage them to be gentle with themselves as they will need time
  • Encourage others to be patient.

Do Not:

  • Suggest that they snap out of it or pull themselves together
  • Suggest that something other than withdrawal is taking place
  • Pressure them to do what you think they need to do, like reinstating their medication, increasing activities, going back to work, etc.,¬†even if you think what you are suggesting is best
  • Tell them to stop crying/raging/feeling whatever they are feeling
  • Force them to cheer up
  • Tell them other people are worse off
  • Ignore their distress or pretend that withdrawal is not happening
  • Ask them lots of questions about other possible medical conditions or try to diagnose: (Do you think maybe you have severe depression instead, or chronic fatigue syndrome, or lupus?)


By giving adequate and appropriate support you are making a valuable positive difference to a user’s withdrawal experience. Your contribution can be one of the most important factors in determining how well she or he copes. Thank you.